Jump to content
CrazyBoards.org

Going off Wellbutrin


Recommended Posts

I want to get off my wellbutrin, or at least cut back. I currently take 450mg of the XL version - 3 150mg tablets each morning. I thought I'd go down to 2 tablets each morning for a week, then 1 tablet each morning for a week, then 1 tablet every other day for a week. I have heard that stopping wellbutrin is not a big deal like the other SSRIs, but I don't want to take any chances. Thanks for any suggestions.

Link to comment
Share on other sites

Goldfinch, if you go down to 300 mg, that is the "therapeutic" dose for Wellbutrin. I'm not sure why you would want to go below that.

Is this something you've discussed with your doctor? Is it not working for you any more? I'm only asking because it has given me my life back, so I expect to take it for as long as it keeps working.

Are you taking another AD?

olga

Link to comment
Share on other sites

Hi Olga - great questions. I used to take the 300mg dose, until I had some issues last fall and upped it to 450mg. I definitely want to get off 450, and staying at 300 might have to be an option.

I take wellbutrin for anxiety, and as you probably know it doesn't work very well for anxiety. I used to take it in conjunction with Lexapro, but I stopped the lexapro a couple of years ago due to side effects. So I've been on the wellbutrin alone for two years. Considering the side effects and the fact that it doesn't even work very well for my anxiety I'd like to try going off of it.

I have learned and developed a lot of coping mechanisms to deal with my anxiety, and I'd like to see if they alone will work. Its been an 8 year process to get to this point and I think I'm doing pretty well.

As for my pdoc, he wants me to continue to take the wellbutrin, but also add back in the lexapro, and I told him that is definitely not an option for me. He's not pushing the issue.

Link to comment
Share on other sites

By not pushing the issue do you mean he said it would be okay for you to go off the wellbutrin? If he's giving you permission to go off he should also be telling you how to taper.

Do you know why he thinks you need to be on two antidepressants at once?

Link to comment
Share on other sites

Goldfinch---not that I know a whole lot about meds, but I would think that there are other ADs that are more effective for anxiety than Wellbutrin. I always thought that it was not a good choice for people with anxiety----I mean, it's intended to treat depression.

Some of the people here are CB have found that Cymbalta is a good choice for an AD and it seems to have a calming effect. (Since I don't have anxiety issues, it made me too sleepy).

I guess I wonder why Lexapro and WB are the only two drugs your doctor is suggesting. Can you open the discussion with him by asking if any other ADs could be considered? Is there a reason you are not using benzos for the anxiety? (I guess I thought that benzos were the usual choice for anxiety.)

I agree that other means to control anxiety are great, but sometimes you need a med. I really think that treating anxiety totally without meds is sort of being on the high wire without a net underneath. But what do I know? ;) Not much! Good luck, and I hope you will consult with the doc about all these questions.

olga

Link to comment
Share on other sites

Resonance - by not pushing the issue I meant that he is respecting my decision to not take any additional medications. I don't believe that I need his permission to go off of my meds, and if I did need his permission I would be looking for another doctor. And the reason he wants me to be on two antidepressants at once is because Wellbutrin does not work very well, for me, for anxiety. However if I just take lexapro, zoloft etc I become too lethargic. That is why I added the Wellbutrin. However I discontinued the lexapro because I didn't want the side effects. And now I don't want the side effects of the wellbutrin either. Is that enough explanation for you?

Olga - thank you, yes there are many other ADs that are more effective for anxiety than wellbutrin, however I do not want to take any of them. And yes, I do also have klonopin and xanax to use on an as needed basis. As far as opening the discussion I do not want to take any other SSRI, so there is no discussion to be had.

So I guess I'll take a risk and be on the high wire without a net.

I guess no one is going to answer my question though. I know that you are giving me your advice in the most helpful spirit, and I appreciate that, but I kind of feel like I'm getting the third degree here. I have noticed other people asking advice about tapering off of meds and they are given straight answers from anyone who might know or have done it themselves.

Link to comment
Share on other sites

Your original post made it sound like you were asking us to give you a tapering schedule in lieu of your doctor doing so. It was not clear whether you had decided to do this against doctor's advice or not. I've seen a lot of people on here make decisions to go off medications against doctor's advice and without doctor supervision that had fairly bad consequences.

I'm sorry you feel you are being treated unfairly. I don't have anything else to offer other than to say that I don't give tapering schedules to other people, either, and I don't know you any more or less well than I know most of them.

Link to comment
Share on other sites

Goldfinch, I'm sorry if I don't sound helpful. Sometimes I answer if I see that no one else is helping. I guess I think that your pdoc should give you the advice on tapering down. I haven't gone off WB because I'm still on it.

Maybe some helpful CBer will step in and talk about what they did. We really do just want to help---I'm sorry if I sound bossy. It's genetic, I guess.

Good luck and I hope it works for you.

olga

Link to comment
Share on other sites

I have heard that stopping wellbutrin is not a big deal like the other SSRIs, but I don't want to take any chances.

You meant "like the SSRIs", right? Because Wellbutrin is by no means an SSRI.

For that matter, there are a number of antidepressant medications that are not SSRIs. People keep forgetting that.

I want to get off my wellbutrin, or at least cut back.

If anything, my experience was that it was harder to get Wellbutrin up to the target blood levels (whatever they are) than it was to discontinue. If your doctor agrees, there's little reason that you can't drop straight to 300 mg/day. I would recommend that you give that dosage longer than one week - four weeks would be more reasonable - to see if the benefits begin to outweigh the side effects. If not, I'd recommend dropping down to 150 mg for a few weeks.

I.e., there are differences among tapering a drug you have to discontinue, tapering so you can start a new medication, and tapering something that's mostly working without much to replace it. You sound like you fall into the third case, so there doesn't seem to really be much of a rush to get/provide help. On the other hand, tapering Effexor can be needlessly painful experience, so that's why you see more questions about and support on how to taper off of it (Discontinuing benzos and other anticonvulsants can be downright dangerous)

If you MUST discontinue ASAP (some people do have to) it's probably one of the ADs least likely to screw you up for doing so.

Link to comment
Share on other sites

Olga - you are very helpful. I know that you were asking me questions in the spirit of helpfulness and I really appreciate that. And I understand that you feel that I should be asking my doctor this question instead of a bunch of strangers on the internet. That is totally logical, and sometimes I am not logical. You did not sound bossy at all.

Null - you are correct, I meant "like the SSRIs", not "like the other SSRIs". The reason I am on wellbutrin is because it is not an SSRI. Sorry for the poor wording.

Thank you very much for your extremely practical and wise opinion about discontinuing wellbutrin. I really appreciate your help.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...